Louisiana, 2023

Damaging Winds in Louisiana, September 7, 2023

September 7, 2023 · NWS JAN · 3 events in 2 counties and zones

A disturbance in northwest flow aloft triggered a round of severe thunderstorms as it interacted with a hot and unstable air mass over portions of Northeast and Central Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A disturbance in northwest flow aloft triggered a round of severe thunderstorms as it interacted with a hot and unstable air mass over portions of Northeast and Central Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 7, 2:10 PM CST, 50 minutes earlier.

Area forecast discussion, Sep 7, 2:10 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
310 PM CDT Thu Sep 7 2023

...New DISCUSSION...

.DISCUSSION...
Issued at 310 PM CDT Thu Sep 7 2023

Tonight and Tomorrow:

An upper-level low pressure system has been moving southeastward
from KY/TN toward GA/SC today. Main shortwave trough axis associated
with this disturbance is focused over the Gulf Coast through the
evening, but neutral height tendencies on the western side of this
low and eastern edge of a shortwave ridge axis mean we aren't
exactly beneath strong subsidence or drying aloft along the Lower
Mississippi River valley. Thunderstorms have been developing on the
northern edge of the low-level ThetaE axis in southern AR, as well
as in the better instability axis around southern MS/LA. Flow aloft
is northwesterly, or parallel to the surface cold front boundary
through AR/LA/central MS. Convection that develops along the frontal
boundary should be steered south-southeastward this afternoon and
evening. Storms will be chasing the best instability (3500-4500 J/kg
SBCAPE) as they move toward the coast, but sufficient SBCAPE and
DCAPE values sough of the front will support an isolated damaging
wind threat from any stronger storms. Effective layer wind shear in
the 30-40 kts range is sufficient to maintain some organization as
well for any clusters that develop. A Marginal Risk for severe
thunderstorms covers portions of central/northeast LA and
southwestern/southern MS where the best alignment of parameters
supports this potential through the evening hours. A Heat Advisory
also remains in effect until 8 PM for areas south of I-20, where
heat index values of 105 to 110 have been common today. Tomorrow's
weather should generally be drier, but northerly/northwesterly flow
through AR/LA should still support some chance for showers and
storms in an axis of better moisture and instability to our west.
Northeast LA and southeast AR have the best chances to see storm
activity on Friday. At this time, severe weather chances are
expected to be west of our forecast area. /NF/

Friday night through Wednesday:

By Friday night, an upper ridging pattern settled to our west, over
the Southern Plains is expected to establish deep N/NW flow along
and west of the Mississippi River. East of the region, a shortwave
trough is progged to dig into the Ohio/Tennessee River Valley,
bringing northerly flow to those areas. This will allow for
suppression of convection along and east of the I-20 corridor
overnight Friday into Saturday as a boundary stalls across Southern
MS. For areas in the far east ArkLaMiss region, isolated to
scattered showers and storms will be possible Friday evening into
early Saturday morning. Precipitation is expected to diminish to the
southwest as the boundary moves into the Gulf of Mexico. For the
remainder of the weekend, dry conditions and seasonable temperatures
are expected, with highs in the middle 80s in the north to middle
90s in the far southeast. Overnight lows will be pleasant, with
temperatures in the lower 60s to lower 70s.

By the beginning of the next work week, a shortwave trough
associated with a closed low over the Appalachians is expected lift
northeast into the mid-Atlantic. Behind this system, a broad trough
extending from the Rockies to the northeastern seaboard is expected
to dig into the Lower Mississippi Valley region. With this, the
potential for isolated to scattered rain chances will increase from
the northwest on Tuesday and Wednesday as a frontal boundary inches
into the region. In the wake of the frontal passage, temperatures
are expected to range in the lower to upper 80s for the majority of
the region on Wednesday, with some areas in the far north reaching
the lower 70s (yay!). This anticipated pattern change is expected to
bring much needed relief behind dangerous heat stress conditions
that have plagued the region for the last several weeks. /AJ/

&&

.AVIATION...
(12Z TAFS)
Issued at 702 AM CDT Thu Sep 7 2023

VFR conditions and light surface wind will prevail for the most
part through the forecast period. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       68  92  66  91 /  10  10  20  10
Meridian      65  90  65  90 /  10   0  10   0
Vicksburg     70  91  65  90 /  10  10  20  10
Hattiesburg   72  96  67  95 /  30   0  10  10
Natchez       73  92  68  91 /  20  20  30  20
Greenville    65  88  63  86 /   0  10  20   0
Greenwood     66  89  63  88 /   0  10  10   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Heat Advisory until 8 PM CDT this evening for MSZ053>055-059>066-
     072>074.

LA...Heat Advisory until 8 PM CDT this evening for LAZ015-023>026.

AR...None.
&&

NF/AJ/NF
Hazardous weather outlook, Sep 7, 1:05 PM CST, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
205 PM CDT Thu Sep 7 2023

ARZ074-075-MSZ018-019-025>039-041-042-044>046-051-052-081915-
Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-
Humphreys-Holmes-Attala-Winston-Noxubee-Sharkey-Yazoo-Leake-
Neshoba-Kemper-Newton-Lauderdale-
205 PM CDT Thu Sep 7 2023

This hazardous weather outlook is for portions of southeast
Arkansas, central Mississippi, and north central Mississippi.

.DAY ONE...Tonight and Friday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

LAZ007>009-016-MSZ040-043-047>050-056>058-081915-
Morehouse-West Carroll-East Carroll-Madison LA-Issaquena-
Madison MS-Warren-Hinds-Rankin-Scott-Smith-Jasper-Clarke-
205 PM CDT Thu Sep 7 2023

This hazardous weather outlook is for portions of northeast
Louisiana, and central Mississippi.

.DAY ONE...Tonight and Friday

DANGEROUS HEAT
THREAT...Limited
TIMING...Through the remainder of this afternoon

Caution is advised this afternoon for possible dangerous heat, as
heat index values peak near 105 degrees. Heat exhaustion will be
possible with outdoor activity.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

LAZ015-MSZ053>055-063>066-072>074-081915-
Richland-Claiborne-Copiah-Simpson-Lawrence-Jefferson Davis-
Covington-Jones-Marion-Lamar-Forrest-
205 PM CDT Thu Sep 7 2023

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Friday

DANGEROUS HEAT
THREAT...Elevated
TIMING...Through the remainder of this afternoon

Dangerous heat is likely this afternoon, with peak heat index
values ranging from 105 to 110 degrees. Heat exhaustion will be
likely with outdoor activity.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

LAZ023>026-MSZ059>062-081915-
Franklin LA-Catahoula-Tensas-Concordia-Jefferson-Adams-
Franklin MS-Lincoln-
205 PM CDT Thu Sep 7 2023

This hazardous weather outlook is for portions of northeast
Louisiana, south central Mississippi, and southwest Mississippi.

.DAY ONE...Tonight and Friday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...The rest of this afternoon through tonight

DANGEROUS HEAT
THREAT...Elevated
TIMING...Through the remainder of this afternoon

Isolated severe thunderstorms are possible through this evening.
Some thunderstorms could produce damaging wind gusts and hail.

(https://www.weather.gov/images/jan/graphicast/1.png)

Dangerous heat is likely this afternoon, with peak heat index
values ranging from 105 to 110 degrees. Heat exhaustion will be
likely with outdoor activity.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight.

NF

&&

...HAZARD LEGEND...

*DANGEROUS HEAT*
Extreme...Extreme heat is expected with peak heat index values
 in excess of 110 degrees for multiple days. Heat stroke continues
 to be a major concern.
Significant...Dangerous heat expected with peak heat index values
 in excess of 110 degrees. Heat stroke will be a significant
 concern.
Elevated...Dangerous heat likely with peak heat index values
 ranging from 106 to 110 degrees. Heat exhaustion will be likely.
Limited...Caution is advised for possible dangerous heat as
 heat index values peak near 105 degrees. Heat exhaustion will
 be possible.

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Sep 7, 2:26 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Jackson MS
326 PM CDT Thu Sep 7 2023

MSZ072-072100-
Marion MS-
326 PM CDT Thu Sep 7 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MARION COUNTY THROUGH
400 PM CDT...

At 325 PM CDT, Doppler radar was tracking a strong thunderstorm near
Morgantown, or near Columbia. The strong thunderstorm is nearly
stationary.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Columbia around 330 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3116 9001 3118 9001 3118 9003 3123 9003
      3124 9004 3136 8997 3131 8976 3111 8978
TIME...MOT...LOC 2025Z 015DEG 3KT 3127 8989

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JNE
Special weather statement, Sep 7, 2:30 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Jackson MS
330 PM CDT Thu Sep 7 2023

ARZ075-LAZ009-MSZ034-040-072100-
Chicot AR-East Carroll LA-Washington MS-Issaquena MS-
330 PM CDT Thu Sep 7 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN CHICOT COUNTY...NORTH
CENTRAL EAST CARROLL PARISH...SOUTHWESTERN WASHINGTON AND
NORTHWESTERN ISSAQUENA COUNTIES THROUGH 400 PM CDT...

At 330 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Chicot Junction, or 12 miles southwest of Lake Village,
moving southeast at 25 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Eudora and Chicot Junction around 335 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3328 9142 3313 9103 3290 9120 3295 9128
      3297 9128 3298 9127 3299 9127 3300 9126
      3301 9127 3300 9135 3308 9146 3322 9146
TIME...MOT...LOC 2030Z 301DEG 22KT 3317 9139

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

JNE
Special weather statement, Sep 7, 2:35 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Jackson MS
335 PM CDT Thu Sep 7 2023

LAZ024-072100-
Catahoula LA-
335 PM CDT Thu Sep 7 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CATAHOULA PARISH
THROUGH 400 PM CDT...

At 335 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sherwood, or 7 miles northwest of Harrisonburg, moving south at 10
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Aimwell around 340 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3189 9200 3194 9184 3194 9183 3193 9183
      3192 9182 3172 9170 3171 9170 3163 9200
      3171 9201
TIME...MOT...LOC 2035Z 342DEG 9KT 3184 9191

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JNE
Local storm report, Sep 7, 2:43 PM CST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
343 PM CDT Thu Sep 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     Tstm Wnd Dmg     4 WNW Hurricane Creek   31.13N 89.93W
09/07/2023                   Marion             MS   Emergency Mngr

            A tree was blown down and a roof was damaged
            on New Hope Church Road.

&&

SS
Special weather statement, Sep 7, 2:47 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Jackson MS
347 PM CDT Thu Sep 7 2023

ARZ074-LAZ007-072115-
Ashley AR-Morehouse LA-
347 PM CDT Thu Sep 7 2023

...A STRONG THUNDERSTORM WILL IMPACT ASHLEY COUNTY IN SOUTHEASTERN
ARKANSAS AND NORTHWESTERN MOREHOUSE PARISHES THROUGH 415 PM CDT...

At 347 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Huttig, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of Ashley County in
southeastern Arkansas and northwestern Morehouse Parishes, including
the following locations... Blanchton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3315 9211 3316 9214 3321 9213 3321 9208
      3324 9209 3330 9200 3331 9198 3334 9198
      3325 9161 3292 9163 3270 9202 3271 9204
      3269 9204 3273 9206 3284 9206 3287 9208
      3301 9207 3303 9211 3310 9214
TIME...MOT...LOC 2047Z 314DEG 16KT 3299 9203

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JNE
Local storm report, Sep 7, 2:54 PM CST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
354 PM CDT Thu Sep 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     Tstm Wnd Dmg     1 NNW Foxworth          31.26N 89.88W
09/07/2023                   Marion             MS   Emergency Mngr

            A tree was blown onto highway 587 near
            Racetrack Road.

&&

SS

The radar

The Ft Polk radar (KPOE), 128 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Catahoula

When
September 7, 3:00 PM CST
Where
Catahoula County, 2.24 mi NE of Wallace Ridge
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.720, -91.800

Several trees were blown down into power lines.

Thunderstorm Wind, Catahoula

When
September 7, 3:30 PM CST to 3:31 PM CST
Where
Catahoula County, 1.18 mi E of Larto
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
31.370, -91.900

A tin roof was peeled off of a manufactured home, and a tree was blown onto another house.

Thunderstorm Wind, Morehouse

When
September 7, 3:40 PM CST to 3:50 PM CST
Where
Morehouse County, Log Cabin to 1.87 mi ESE of Newblock
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
32.830, -91.880

Multiple trees were blown down between the Log Cabin community and the north side of Bastrop. One home had the garage door blown in which damaged the car inside.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2023Every state in 2023This day in weather historyWarnings in Louisiana, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1143191, 1143193, 1143194.